Florida, 2003Tornado in Florida, August 12, 2003
August 12, 2003 · NWS MFL · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 12, 1:35 AM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 12, 1:35 AM EST, 4 hours 40 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
235 AM EDT TUE AUG 12 2003
.TODAY AND TONIGHT...WATER VAPOR IS SHOWING ACTIVE SHORT WAVE
BARRELING THROUGH EASTERN OKLAHOMA AND UPPER AIR ANALYSIS SHOWS
HEIGHT RISES OVER THE SOUTHEASTERN U.S. THE LONG WAVE TROUGH OVER
THE EASTERN U.S. IS THUS RETROGRADING AS EXPECTED...WITH THE
ATLANTIC RIDGE RECLAIMING POSITION OVER SOUTH FLORIDA. LIGHT EAST TO
SOUTHEAST FLOW IS EVIDENT THROUGH 850MB TONIGHT. PRECIPTIABLE WATER
VALUES STILL HIGH ENOUGH TO SUPPORT SCATTERED MAINLY AFTERNOON
CONVECTION AGAIN TODAY...WITH EAST COAST SEA BREEZE MAIN WEATHER
MAKER FAVORING THE INTERIOR SECTIONS. JUDGING FROM THE EVENING
SOUNDING...THE LI IS ONLY A -6...DOWN FROM EARLIER AND HINTING THE
SEVERE POTENTIAL IS LESS. WILL GET A BETTER EVALUATION AFTER THE
MORNING SOUNDING IS IN.
.WEDNESDAY AND THURSDAY...ATTENTION TURNS TO THE TROUGH SOUTH OF
BERMUDA MOVING TOWARD US. EXTRAPOLATION THE TROUGHS MOVEMENT FROM
YESTERDAY PUTS IT HERE LATE WEDNESDAY/EARLY THURSDAY...IN LINE WITH
THE 00Z GFS...ETA AND NOGAPS RUNS. ALL THREE MODELS PUT THE SYSTEM
THROUGH THE KEYS. WONT CHANGE THE 20 TO 25 KNOTS OVER THE ATLANTIC
IN THE CURRENT MARINE PACKAGE...WILL MAINTAIN CONSISTENCY.
HOWEVER...EXPECT A MORE GRADUAL DEVELOPMENT OF WINDS AND SEAS
THROUGH WEDNESDAY AS THE LOW APPROACHES. RAIN-WISE...THE SYSTEM
STILL LOOKS A LITTLE ANEMIC ON SATELLITE IMAGERY AS FAR AS
CONVECTION. IN ADDITION...THE RAPID FORWARD MOVEMENT UNDER THE
DOMINANT RIDGE WILL PREVENT THIS FROM BEING MUCH OF A SOAKER.
HOWEVER...IT IS FEASIBLE TO SEE INCREASED CONVECTION BEFORE THE
SYSTEM ARRIVES. GFS MOS GUIDANCE IS MAINTAINING POPS PROBABLY A BIT
LOW. STILL CANT SEE LESS THAN 50% FOR WED NIGHT...WILL KEEP THE 60
IN CURRENT PACKAGE.
MARINE...LIGHT TO MODERATE EAST TO SOUTHEAST WINDS WILL BUILD
THROUGH WED NIGHT AS TROUGH MOVES IN. GRADUALLY SUBSIDING SOUTHEAST
FLOW THEREAFTER.
.FIRE...TRANSPORT WINDS AND DISPERSIONS WEDNESDAY AHEAD OF THE
TROUGH.
.PRELIMINARY POINT TEMPS/POPS...
PBI BT 090/075 088/078 089 42565
FLL BT 089/076 090/078 089 42565
MIA BT 090/076 090/078 089 42565
APF BT 091/076 092/076 089 42465
.MIA...NONE.
CHRISTENSEN
Hazardous weather outlook, Aug 12, 4:30 AM EST, 1 hour 45 minutes before
FLZ063-066>075-121600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT TUE AUG 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
...NUMEROUS THUNDERSTORMS INTERIOR THIS AFTERNOON...
...SCATTERED THUNDERSTORMS COASTAL AREAS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF SOUTH FLORIDA
ONCE AGAIN TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM
DEVELOPMENT WILL BE NEAR COASTAL AREAS EARLY IN THE AFTERNOON ONCE
THE SEABREEZE CIRCULATION BECOMES WELL ESTABLISHED. THE STORMS WILL
LIKELY MOVE TOWARD THE INTERIOR REGIONS AS THE SEABREEZES MOVE
INLAND. HOWEVER...DUE TO A SLIGHT SOUTHWEST STEERING FLOW...STORMS
WILL LIKELY CLUSTER OVER THE EASTERN HALF OF THE SOUTH FLORIDA
PENINSULA BY THE END OF THE DAY. THE GREATEST THREAT FROM
THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES AND WIND GUSTS OF 30 TO 40 MPH.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 12, 2:30 AM EST, 3 hours 45 minutes before
AMZ651-FLZ072-120830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
330 AM EDT TUE AUG 12 2003
...FUNNEL CLOUDS OVER BROWARD COUNTY COASTAL WATERS NEAR SHORE...
AT 328 AM...THE NATIONAL WEATHER SERVICE RECEIVED A REPORT OF THREE
FUNNEL CLOUDS JUST OFFSHORE BROWARD COUNTY BETWEEN FORT LAUDERDALE
BEACH AND LAUDERDALE-BY-THE-SEA. DOPPLER RADAR INDICATED THE
THUNDERSTORM PRODUCING THE FUNNEL CLOUDS WAS CENTERED ONE MILE FROM
SHORE AND DRIFTING SLOWLY NORTH. MARINERS SHOULD AVOID BOATING IN
THE BROWARD COASTAL WATERS UNTIL THESE STORMS HAVE PASSED. THE
FUNNEL CLOUDS COULD DEVELOP INTO WATERSPOUTS. LISTEN FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.
Tornado, Miami-Dade
- When
- August 12, 6:15 AM EST
- Where
- Miami-Dade County, Miami Beach
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 15 yd
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 25.800, -80.117
A waterspout moved ashore from the Atlantic near 75th Street and Collins Avenue on Miami Beach. The tornado overturned a Beach Patrol lifeguard stand and uprooted a sea grape tree which damaged a sidewalk and patio. The tornado then dissipated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2003$810,000 · 1 in hail · 15 events
- Wildfire in Montana, August 12 to 24, 2003$200,000 · 1 event
- Flash Flooding in Massachusetts, August 12, 2003$125,000 · 3 events
- Flash Flood in New York, August 12, 2003$100,000 · 1 event
- Wildfire in Hawaii, August 12 to 17, 20034 injured · $10,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 12, 2003$33,000 · 53 kt wind · 3 events
- Lightning Strike in Virginia, August 12, 2003$35,000 · 1 event
- Flash Flood and Flooding in Ohio, August 12, 2003$20,000 · 4 events
- Marine Thunderstorm Winds in Lake Erie, August 12, 20038 events
- Hail and Damaging Winds in Oklahoma, August 12, 2003$10,000 · 61 kt wind · 5 events
- Damaging Winds in Delaware, August 12, 200350 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 12, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369231.